Maine, 2009Flash Flooding in Maine, July 13, 2009
July 13, 2009 · NWS CAR · 3 events in 1 county or zone
0 inches per hour created localized flash flooding across portions of southern Penobscot county. The flash flooding washed out portions of several roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with rainfall rates of up to 1.0 to 2.0 inches per hour created localized flash flooding across portions of southern Penobscot county. The flash flooding washed out portions of several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 12, 9:06 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 12, 9:06 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1006 PM EDT SUN JUL 12 2009
.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTH ACROSS THE MARITIMES TONIGHT. A
SERIES OF COLD FRONTS WILL CROSS THE REGION MONDAY THROUGH
TUESDAY...WHILE AN UPPER LOW TRACKS JUST NORTH OF MAINE.
HIGH PRESSURE WILL BUILD ACROSS THE REGION WEDNESDAY.&&
.NEAR TERM /THROUGH MONDAY/...
UPDATED THE GRIDS/ZFP TO REFRESH THINGS AND ADJUST HIGHER POPS A
BIT FURTHER N TO REFLECT THE LATEST RADAR TRENDS AND THE RUC13.
INCLUDED AREAS OF FOG FOR THE COAST AS FOG IS JUST LINGERING OFF
THE COAST PER LATEST WEB CAMS. RKD SHOWING FOG STARTING TO MOVE
ONTO THE COAST.
CURRENTLY SUN HAS BROKEN THROUGH ACROSS MOST OF THE FORECAST AREA.
WATCHING FOR CONVECTION TO DEVELOP BUT NOT MUCH BUILD UP SO FAR.
PRIMARY FEATURE IS UPPER LEVEL LOW PRESSURE LOCATED NEAR JAMES
BAY. WEAK DISTURBANCES ARE EXPECTED TO MOVE AROUND THIS SYSTEM AND
PRODUCE SHOWERS WHILE THE SYSTEM MOVES ACROSS THE STATE. DIFFICULTY
WILL BE TIMING OF THESE SYSTEMS. HAVE USED A BLEND OF THE NAM AND GFS
AND BLENDED CURRENT CONDITIONS WITH THE MODEL COMBINATION GOING INTO
THIS EVENING. HAVE USED 50/50 MODEL BLEND FOR SKY...POPS AND QPF.
WILL USE THE GMOS FOR TEMPERATURE...WIND AND DEW POINT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A COLD FRONT/TROF WILL CROSS THE REGION MONDAY NIGHT...WHILE AN
UPPER LOW APPROACHES FROM THE NORTHWEST. SKIES WILL REMAIN MOSTLY
CLOUDY WITH A CHANCE OF SHOWERS ACROSS NORTHERN AREAS MONDAY
NIGHT. ACROSS DOWNEAST AREAS...SKIES WILL BE PARTLY CLOUDY WITH A
CHANCE OF EVENING SHOWERS. ANOTHER COLD FRONT/TROF WILL CROSS THE
REGION TUESDAY WHILE THE UPPER LOW TRACKS JUST NORTH OF
MAINE...KEEPING A CHANCE OF SHOWERS ACROSS THE FORECAST AREA. THE
UPPER LOW MOVES EAST TUESDAY NIGHT WHILE SURFACE HIGH PRESSURE
BUILDS EAST BRINGING DECREASING CLOUDS TO THE FORECAST AREA. HIGH
PRESSURE WILL BUILD ACROSS THE REGION WEDNESDAY BRINGING
PARTLY/MOSTLY SUNNY SKIES. HIGH PRESSURE THEN MOVES EAST WEDNESDAY
NIGHT WHILE A WARM/OCCLUDED FRONT LIFTS TOWARD THE REGION LATE.
CLOUD COVER WILL INCREASE WEDNESDAY NIGHT WITH A CHANCE OF SHOWERS
LATE. TEMPERATURES WILL BE AT BELOW NORMAL LEVELS TUESDAY/WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
LONG TERM GRIDS IN GOOD AGREEMENT...UPPER LVL LOW OVER CANADA SW
OF HUDSON BAY. ITS ASSOCIATED SFC SYSTEM EXTENDING SE ACROSS SRN
ME AT THE START OF THE LONG TERM WILL MOVE EAST OF THE AREA BY
THURS EVENING AND HIGHER PRESS WILL RIDGE ACROSS THE AREA. THIS
RIDGE WILL BE SHORT LIVED...BREAKING DOWN BY FRI MORNING WHILE THE
500MB LVL SYSTEM MOVES INTO QUEBEC PROVINCE BRINGING SHOWERS BACK
TO NRN ME. UNSETTLED CONDITIONS WITH BRIEF BREAKS BETWEEN WILL
CONTINUE THROUGH THE END OF THE EXTENDED PERIOD AS TROUGHS TRANSIT
AROUND THE SLOW MOVING 500MB LOW WHILE IT MOVES EAST ACROSS QUEBEC.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
NEAR TERM: EXPECT IFR CONDITIONS DUE TO LOW CEILINGS TONIGHT. ALSO
EXPECT SOME FOG KBGR AND KBHB. FOR MONDAY IFR/MVFR CONDITIONS DUE
TO CEILING.
SHORT TERM: OCCASIONAL MVFR CONDITIONS ARE EXPECTED ACROSS
NORTHERN AREAS MONDAY NIGHT. GENERALLY VFR CONDITIONS ARE EXPECTED
DOWNEAST MONDAY NIGHT...THOUGH LOCAL MVFR CONDITIONS COULD OCCUR
DURING THE EVENING WITH ANY SHOWERS. OCCASIONAL MVFR CONDITIONS
WILL PERSIST ACROSS NORTHERN AREAS TUESDAY. GENERALLY VFR
CONDITIONS ARE EXPECTED DOWNEAST TUESDAY...THOUGH OCCASIONAL MVFR
CONDITIONS COULD OCCUR WITH ANY SHOWERS. VFR CONDITIONS ARE
EXPECTED ACROSS THE REGION TUESDAY NIGHT THROUGH EARLY WEDNESDAY
NIGHT. MVFR CONDITIONS COULD BEGIN TO DEVELOP LATER WEDNESDAY
NIGHT WITH A CHANCE OF SHOWERS.
LONG TERM: IFR TO MVFR COND WHILE LOW TRACKS ACROSS THE GULF OF MAINE
FOR BGR/BHB. MVFR TO VFR FOR HUL/PQI/CAR ON THURS. VFR ALL SITES
THURS EVENING. VFR...PERIODS OF MVFR FOR CAR/PQI IN SCT SHWRS FRI.
&&
.MARINE...
NEAR TERM: FOR WINDS WILL USE A BLEND OF THE NAM12 AND THE GFS40.
WILL NOT MAKE ANY WIND SPEED ADJUSTMENTS WITH VERY LIGHT WIND
SPEED EXPECTED. FOR WAVES: CURRENTLY COMBINED SEAS DOMINATED BY
INTERMEDIATE PERIOD WAVE. PERIOD OF AROUND 6 SECONDS INDICATES
THIS WAS GENERATED CLOSE TO FORECAST WATERS. CURRENT OBSERVATIONS
INDICATE COMBINED SEA RUNNING ABOUT 1 FOOT HIGHER THAN GUIDANCE
AND EXPECT THIS BIAS TO PERSIST AND WILL MAKE ADJUSTMENTS.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS MONDAY NIGHT THROUGH WEDNESDAY NIGHT. VISIBILITIES
COULD BE REDUCED AT TIMES IN SHOWERS EARLY MONDAY NIGHT...TUESDAY
AFTERNOON THROUGH EARLY TUESDAY NIGHT THEN AGAIN LATER WEDNESDAY NIGHT.
LONG TERM: A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE GULF OF MAINE
AT THE START OF THE LONG TERM...HOWEVER SEAS AND WINDS WILL REMAIN
BELOW SCA THROUGH THE PERIOD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...HEWITT/MIGNONE
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...HEWITT/MIGNONE
MARINE...HEWITT/MIGNONE/NORCROSS
Hazardous weather outlook, Jul 12, 1:42 AM EST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
242 AM EDT SUN JUL 12 2009
MEZ001>006-010-011-015>017-029>032-130645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
242 AM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-130645-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
242 AM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Penobscot
- When
- July 13, 12:00 AM EST to 12:45 AM EST
- Where
- Penobscot County, 1.27 mi WNW of Holden Center to 1.04 mi W of Holden Center
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.757, -68.694
Thunderstorms containing rainfall rates of 1.0 to 2.0 inches per hour caused flash flooding. The flash flooding washed out portions of Copeland Road.
Flash Flood, Penobscot
- When
- July 13, 12:00 AM EST to 12:45 AM EST
- Where
- Penobscot County, 0.92 mi E of Holden Center to 1.04 mi SSE of Holden Center
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.749, -68.651
Thunderstorms containing rainfall rates of 1.0 to 2.0 inches per hour caused flash flooding. The flash flooding washed out portions of South Road.
Flash Flood, Penobscot
- When
- July 13, 12:00 AM EST to 12:45 AM EST
- Where
- Penobscot County, 0.99 mi ESE of Fishers to 1.03 mi E of Fishers
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.766, -68.650
Thunderstorms containing rainfall rates of 1.0 to 2.0 inches per hour caused flash flooding. The flash flooding washed out portions of Fisher Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 13 to 15, 20093 deaths · 3 events
- Tornado and Hail in Wyoming, July 13, 20092 injured · $932,000 · EF2 · 9 events
- Tornado and Hail in Nebraska, July 13, 2009$192,000 · EF2 · 21 events
- Tornado and Hail in South Dakota, July 13, 2009$415,000 · EF0 · 27 events
- Hail and Damaging Winds in Arkansas, July 13, 20091 injured · $115,000 · 1.75 in hail · 6 events
- Damaging Winds in South Dakota, July 13, 2009$150,000 · 57 kt wind · 4 events
- Flash Flood and Hail in Missouri, July 13, 2009$71,000 · 1.25 in hail · 6 events
- High Wind in North Dakota, July 13 to 14, 2009$35,000 · 53 kt wind · 2 events
- High Wind in South Dakota, July 13 to 14, 20093 injured · 61 kt wind · 3 events
- Wildfire in Oregon, July 13, 2009$30,000 · 1 event
- Hail in Oklahoma, July 13, 2009$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in South Dakota, July 13, 20092.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186556, 186558, 186559.